Stevens-Johnson syndrome and toxic epidermal necrolysis in children: A review of the experience with paediatric patients in a University Hospital

C. Ferrándiz-Pulido, D. García-Fernández, P. Domínguez-Sampedro, V. García-Patos

Research output: Contribution to journalArticleResearchpeer-review

46 Citations (Scopus)

Abstract

Background Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life-threatening drug reactions considered to be part of the spectrum of a single pathological process. Objective To describe the clinical and epidemiological characteristics of SJS/TEN in children attended at our hospital. Materials and methods Retrospective study of children diagnosed with SJS/TEN between 1999 and 2009 in a University Hospital provided with regional-level burn and paediatric intensive care units. Results We found 14 paediatric patients (eight SJS and six TEN). They presented an average of 60% of the body surface area affected and 31% of epidermal sloughing. The average of suspected drugs was 1.7 per patient, anticonvulsants (carbamazepine, phenytoin and lamotrigine) and antibiotics (penicillin and macrolides) being the most frequent ones. Silver sulfadiazine was the topical treatment most frequently used, 86% of patients received systemic steroids and 28.5% intravenous immunoglobulins. One patient died. Conclusions The SJS/TEN complex is a true dermatological critical condition that also affects children. Any drug can be the causative agent, more frequently anticonvulsants and antibiotics. Depending on the extension of the affected body surface, patients should be rapidly admitted to a critical care area with experience in the care of burn patients. Discontinuation of the suspected offending drugs is mandatory. Optimal supportive care and management of denuded skin areas are still the mainstay of treatment. The use of specific therapies remains controversial. Compared with adults, the disease in children seems to be milder with lower mortality. © 2010 The Authors. Journal of the European Academy of Dermatology and Venereology © 2010 European Academy of Dermatology and Venereology.
Original languageEnglish
Pages (from-to)1153-1159
JournalJournal of the European Academy of Dermatology and Venereology
Volume25
Issue number10
DOIs
Publication statusPublished - 1 Oct 2011

Keywords

  • children
  • cutaneous drug reaction
  • Lyell syndrome
  • paediatrics
  • Stevens-Johnson syndrome
  • toxic epidermal necrolysis

Fingerprint Dive into the research topics of 'Stevens-Johnson syndrome and toxic epidermal necrolysis in children: A review of the experience with paediatric patients in a University Hospital'. Together they form a unique fingerprint.

Cite this